Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 76, NWS Fort Worth, TX

August 20, 2008Dallas County, Ellis County, Rockwall County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2008, 1:16 AM CDT for Dallas County, Ellis County, Rockwall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2008, 1:16 AM CDT (06:16 UTC)
Expired
Aug 20, 2008, 4:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, TX, Ellis County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 71 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:00 AM CDTFLASH FLOODDallas, TXFLOODING OVERNIGHT AT LOOP 12 @ STONEPORT DR, LBJ SERVICE RD @ S LANCASTER, AND A SUBMERGED CAR AT CF HAWN FRWY @ BUCKNER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 200616
FFWFWD
TXC113-139-397-200915-
/O.NEW.KFWD.FF.W.0076.080820T0616Z-080820T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
116 AM CDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS
  NORTH CENTRAL ELLIS COUNTY IN NORTH CENTRAL TEXAS
  WESTERN ROCKWALL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 415 AM CDT

* AT 115 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN NEAR BALCH SPRINGS...MOVING EAST AT
  11 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY
  FALLEN. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE THROUGH 415 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...RICHARDSON...MESQUITE...SEAGOVILLE...GARLAND...
  SUNNYVALE...ROWLETT...SACHSE...HEATH...ROCKWALL AND FATE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. 
REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND...DONT DROWN.

LAT...LON 3282 9652 3266 9651 3256 9652 3255 9653
      3254 9652 3244 9653 3235 9689 3299 9679
      3298 9638 3283 9637

$$

SCHULTZ
1 follow-up statement
000 
WGUS74 KFWD 200912
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
412 AM CDT WED AUG 20 2008

TXC113-139-397-200921-
/O.EXP.KFWD.FF.W.0076.000000T0000Z-080820T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS TX-ROCKWALL TX-ELLIS TX-
412 AM CDT WED AUG 20 2008

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ELLIS...WESTERN ROCKWALL
AND EASTERN DALLAS COUNTIES EXPIRES AT 415 AM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. RESIDUAL FLOODING MAY 
STILL BE OCCURRING IN LOW LYING AREAS. MOTORISTS SHOULD EXERCISE 
CAUTION.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3282 9652 3266 9651 3256 9652 3255 9653
      3254 9652 3244 9653 3235 9689 3299 9679
      3298 9638 3283 9637

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:14 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 11:14 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1114 PM CDT TUE AUG 19 2008

.AVIATION...
06Z TAFS
EXPECT SCATTERED SHOWERS TO CONTINUE ACROSS THE METRO TAF
SITES...ESPECIALLY DFW AND DAL THROUGH 08-10Z. MVFR CIGS WILL
PREVAIL WITH PERIODS OF IFR. NORTHEAST WINDS WILL REMAIN LIGHT.

WILL KEEP VCSH FOR ACT...BUT NOT TEMPO OR PREVAIL RAIN AS PRECIP
IS MUCH MORE UNCERTAIN FOR ACT AREA.

SCHULTZ

&&

.UPDATE...

EXPANDED ONGOING FLASH FLOOD WATCH TO INCLUDE PALO PINTO...
PARKER...HOOD...SOMERVELL...AND BOSQUE. CONSIDERABLE RAINFALL
TODAY...COMBINED WITH THE POTENTIAL FOR MORE HEAVY RAIN WILL
POSE A FLOOD THREAT OVERNIGHT. THE WATCH WILL CONTINUE THROUGH
7 AM...BEYOND WHICH A PORTION MAY NEED AN EXTENSION.

500MB LOW NOW SOUTHEAST OF CHILDRESS IS SHOWING SIGNS OF MOVING
SOUTHEAST TOWARD NW PORTIONS OF FWD CWA. EXPECT THIS MOTION TO
CONTINUE AS UPPER LOW TRIES TO KEEP UP WITH LOWER-LEVEL FEATURES.
700MB LOW IS IN WESTERN ZONES...850MB LOW NEAR CENTER OF CWA.
RADAR LOOP SHOWS LOW BENEATH 10KFT...WITH CONVECTION IN WESTERN
ZONES MOVING SOUTH THIS EVENING...UPSTREAM OF SW FLOW ALOFT.
STRONG VERTICAL TILT WILL MAINTAIN POTENTIAL FOR HEAVY NOCTURNAL
RAINS OVER A CONSIDERABLE AREA. MODELS ARE LESS BULLISH WITH QPF
TONIGHT...BUT EXTRAORDINARY PW VALUES NEAR 2 INCH REMAIN
DOWNSTREAM OF MID TO UPPER LOW.

25

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT TUE AUG 19 2008/
UPPER LOW WILL REMAIN CENTERED OVER NORTHWESTERN ZONES THROUGH
MORNING. STORMS ARE GENERALLY WEAKENING THIS AFTERNOON...BUT
SHOULD BREAK OUT AGAIN OVERNIGHT. ATMOSPHERE REMAINS VERY
TROPICAL AND AREAS OF HEAVY RAIN ARE EXPECTED. HIGHEST QPF SHOULD
OCCUR NEAR THE UPPER LOW WITH THE RED RIVER COUNTIES UNDER THE
GUN FOR THE MOST RAIN OVERNIGHT. AFTER WEDNESDAY MORNING LOW
BEGINS PULLING NORTH AND RAIN CHANCES DECREASE SLOWLY FROM THE
WEST DURING THE DAY AND EVENING. CONTINUED LOW POPS THURSDAY
MORNING EAST...AND THURDAY AFTERNOON SOUTHEAST UNTIL THE
ATMOSPHERE DRIES OUT SOME MORE. IN THE EXTENDED...WE SHOULD HAVE
NEAR AVERAGE TEMPERATURES THROUGH THE WEEKEND INTO NEXT WEEK WITH
LITTLE TO NO RAIN. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  83  69  90  74 /  70  60  30  20  10
WACO, TX              68  85  69  91  74 /  60  60  30  20  10
PARIS, TX             67  82  68  87  70 /  70  70  60  40  20
DENTON, TX            67  83  67  90  72 /  70  60  30  20  10
MCKINNEY, TX          66  83  68  89  72 /  70  60  40  30  10
DALLAS, TX            68  83  70  89  74 /  70  60  40  20  10
TERRELL, TX           67  83  69  88  73 /  70  60  40  30  10
CORSICANA, TX         68  83  69  89  73 /  60  60  40  30  10
TEMPLE, TX            69  85  69  91  72 /  50  50  30  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-116>123-131>135-144>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 19, 9:45 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CDT TUE AUG 19 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
945 PM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
RAIN AND A FEW THUNDERSTORMS ARE LIKELY TONIGHT. THE MAIN THREAT
WILL BE HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM FOR LOCATIONS ALONG
AND EAST OF A GRAHAM TO GRANBURY TO KILLEEN LINE. ONE TO THREE
INCHES OF RAIN WILL BE POSSIBLE WITHIN THE WATCH AREA...WITH
ISOLATED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS WEDNESDAY....WITH
LOCALLY HEAVY RAINFALL POSSIBLE. THUNDERSTORM CHANCES WILL END FROM
WEST TO EAST ON THURSDAY.

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS THE
SOUTHEASTERN AND EASTERN SECTIONS OF NORTH TEXAS FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE FOR FLASH FLOODING.

SCHULTZ

In the hours before

Local storm report, Aug 19, 7:17 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
717 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLASH FLOOD      WACO                    31.57N  97.18W
08/19/2008                   MCLENNAN           TX   BROADCAST MEDIA

            WATER 2 FEET DEEP ON WACO DRIVE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:01 PM CDTFlash Flood WarningFWDPalo Pinto, Parker80 min
Aug 19, 8:26 PM CDTAreal Flood AdvisoryFWDPalo Pinto64 min
Aug 19, 8:33 PM CDTFlash Flood WarningFWDFalls57 min
Aug 19, 9:55 PM CDTAreal Flood AdvisoryFWDBell, Falls, Milam50 min
Aug 19, 10:50 PM CDTFlash Flood WarningFWDPalo Pinto, Parker3 hr
Aug 20, 12:47 AM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall118 min
Aug 20, 1:47 AM CDTAreal Flood WarningFWDPalo Pinto6 hr
Aug 20, 5:10 AM CDTAreal Flood WarningFWDDallas, Ellis4 hr
Aug 20, 5:16 AM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 20, 5:24 AM CDTAreal Flood AdvisoryFWDParker2 hr
Aug 20, 5:27 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Aug 20, 5:48 AM CDTFlash Flood WarningFWDCollin, Dallas117 min
Aug 20, 7:38 AM CDTAreal Flood AdvisoryFWDParker112 min
Aug 20, 7:38 AM CDTFlash Flood WarningFWDCollin, Dallas3 hr
Aug 20, 8:31 AM CDTRiver Flood WarningFWDCollin8 hr
Aug 20, 10:48 AM CDTAreal Flood WarningFWDCollin3 hr
Aug 20, 1:09 PM CDTFlash Flood WarningFWDCollin5 hr
Aug 20, 3:37 PM CDTAreal Flood AdvisoryFWDFannin, Grayson3 hr
Aug 20, 5:05 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant85 min
Aug 20, 5:19 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
Aug 20, 5:58 PM CDTFlash Flood WarningFWDDallas2 hr
Aug 20, 6:00 PM CDTAreal Flood WarningFWDCollin12 hr
Aug 20, 6:32 PM CDTAreal Flood AdvisoryFWDVan Zandt118 min
Aug 20, 6:47 PM CDTFlash Flood WarningFWDDallas118 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.